Kentucky, 2001

Flash Flooding in Kentucky, May 17, 2001

May 17, 2001 · NWS RLX · 2 events in 2 counties and zones

Late night thunderstorms dropped southeast, along a warm frontal boundary. Rains of 2 to 3 inches fell in less than 6 hours over portions of northeastern Greenup County and western Boyd County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Late night thunderstorms dropped southeast, along a warm frontal boundary. Rains of 2 to 3 inches fell in less than 6 hours over portions of northeastern Greenup County and western Boyd County. The Greenup Lock and Dam measured 2.32 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 16, 8:30 PM EST, 4 hours earlier.

Area forecast discussion, May 16, 8:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
930 PM EDT WED MAY 16 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO GENERATE JUST NORTHWEST OF MY
OHIO ZONES ALONG FRONTAL BOUNDARY. FINALLY STARTING TO PUSH SSE A
BIT FASTER LAST TWO HOURS. SOME LOCALLY HEAVY RAIN POSSIBLE. WILL
HAVE TO MONITOR THIS CLOSELY.

HAVE KEPT LIKELY POPS THROUGHOUT THE NIGHT IN ALL BUT N CENTRAL AND
NE WV ZONES WHERE WILL GO WITH 50 POP FOR TONIGHT. ALSO LOWERED
WINDS FOR ALL ZONES TO LIGHT AND VARIABLE OR JUST LIGHT FOR
TONIGHT.

NO CHANGES MADE BEYOND FIRST PERIOD.

.RLX...
WV...NONE
VA...NONE.
KY...NONE.
OH...NONE.

.END/ZINN

In the hours before

Special weather statement, May 16, 7:35 PM EST, 4 hours 55 minutes before
OHZ083-084-086-087-170330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
835 PM EDT WED MAY 16 2001

SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN CENTRAL OHIO DURING THE
LATE AFTERNOON ALONG AN NEARLY STATIONARY FRONT CONTINUE TO MARCH
SOUTH SOUTHEASTWARD THIS EVENING. SOME OF THESE STORMS WILL CONTAIN
LOCALLY HEAVY RAINFALL OF ONE TO ONE AND ONE HALF INCHES IN AN HOUR.

THE PRECIPITATION WILL AFFECT PORTIONS OF VINTON...JACKSON...
GALLIA AND LAWRENCE COUNTIES IN OHIO DURING THE NEXT FEW HOURS. SOME
HEAVY RAIN FELL IN THIS AREA DURING THE PAST TWO DAYS AND THE GROUND
IS FAIRLY WET...ESPECIALLY IN WESTERN PORTIONS OF JACKSON AND VINTON
COUNTIES.

A FEW SMALL STREAMS COULD REACH NEAR BANKFULL DURING AND FOR A FEW
HOURS AFTER THE HEAVY RAIN. PONDING OF WATER ON ROADWAYS IS ALSO
LIKELY DURING AND SHORTLY AFTER THE HEAVY RAIN.

MOTORISTS ARE ADVISED TO BE ALERT FOR WATER FLOWING ACROSS ROADWAYS
AND GREATLY REDUCED VISIBILITY IN THE AREAS OF HEAVY RAIN.

.END/ZINN
Special weather statement, May 16, 9:45 PM EST, 2 hours 45 minutes before
WVZ013-024>026-033>035-170445-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 PM EDT WED MAY 16 2001

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL PUSH SOUTH SOUTHEAST
FROM LINCOLN AND BOONE COUNTIES THROUGH MINGO...LOGAN...RALEIGH...
WYOMING AND MCDOWELL COUNTIES THROUGH 12:30 AM. LOCALLY HEAVY
DOWNPOURS ARE EXPECTED...WITH SOME LOCATIONS SEEING UP TO ONE AND
ONE HALF INCHES OF RAINFALL IN AN HOUR.

THIS LOCALLY HEAVY RAINFALL WILL LIKELY CAUSE SOME SMALL STREAMS TO
RISE TO NEAR BANKFULL. IN ADDITION...PONDING OF WATER ON ROADWAYS IS
LIKELY DURING AND SHORTLY AFTER THE HEAVY RAIN. MOTORISTS ARE
ADVISED TO BE ALERT FOR WATER STANDING ON OR FLOWING ACROSS ROADWAYS
AND FOR GREATLY REDUCED VISIBILITIES DURING EH HEAVY RAINFALL.

.END/ZINN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Boyd

When
May 17, 12:30 AM EST to 3:30 AM EST
Where
Boyd County, Westwood
Property damage
$85,000
Reported by
EMERGENCY MANAGER
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Hoods Creek flooded a few homes in the Westwood region. The East Fork of the Little Sandy River damaged a couple homes.

Flash Flood, Greenup

When
May 17, 12:45 AM EST to 3:00 AM EST
Where
Greenup County, Greenup
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Streams feeding the East Fork of the Little Sandy River flooded and damaged roads. White Oak Creek also overflowed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244964, 5244963.